Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 372, NWS Omaha, NE

July 17, 2001Montgomery County, Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 17, 2001, 11:57 PM CDT for Montgomery County, Page County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2001, 11:57 PM CDT (04:57 UTC)
Expired
Jul 18, 2001, 12:30 AM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Whole counties

Counties Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 12:16 AM CDTThunderstorm Wind 55 EVillisca, IAThunderstorm winds estimated at over 60 mph downed power poles causing a power outage in Villisca.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3248 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.9
Supercell composite
40.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 180459
SVROMA

IAC137-145-180530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1157 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST MONTGOMERY COUNTY IN SOUTHWEST IOWA
  NORTHEAST PAGE COUNTY IN SOUTHWEST IOWA

* UNTIL 1230 AM CDT

* AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS 3 MILES 
  SOUTHEAST OF STANTON...OR ABOUT 54 MILES SOUTHEAST OF OMAHA...
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  VILLISCA AND HEPBURN AROUND 1205 AM CDT

HAIL THE SIZE OF GOLFBALLS AND WINDS UP TO 65 MPH CAN BE EXPECTED 
WITH THESE STORMS.  GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS.
STAY AWAY FROM WINDOWS AND GLASS DOORS.

THIS SEVERE THUNDERSTORM WARNING REPLACES THE WARNING ISSUED 
EARLIER FOR ALL OF MONTGOMERY COUNTY. 

$$

LAT...LON 4106 9510 4090 9520 4063 9491 4094 9469

DDN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:57 PM CDT, 9 hours earlier.

Area forecast discussion, Jul 17, 2:57 PM CDT, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT TUE JUL 17 2001

...CONVECTIVE/FLOODING CONCERNS MAIN PROBLEM...AS WELL AS HEAT...

STORMS FROM SUNDAY NIGHT PRODUCED HEAVY RAINS OVER A FEW NORTHEAST
NEBRASKA COUNTIES...RESULTING IN 3-HR FLASH FLOOD GUIDANCE VALUES
AROUND 1.5 INCHES...GENERALLY FROM NORFOLK NORTH.  ADDITIONAL
STRONG/SEVERE CONVECTION HAS DEVELOPED THIS AFTERNOON OVER NORTH
CENTRAL NEBRASKA...WITH A WEAKER CLUSTER FROM CENTRAL INTO
NORTHEAST.  18Z SURFACE ANALYSIS SHOWS A WEAK LOW OVER MCK...WITH A
WARM FRONTAL BOUNDARY EXTENDING FROM THE LOW TO NEAR I-80.  EXTREME
MOISTURE POOLING IS TAKING PLACE JUST NORTH OF THIS BOUNDARY...WITH
19Z METARS SHOWING 81 DEWPOINTS AT COLUMBUS AND AT FREMONT...AND 80
AT OMA AND TQE.  SOUTH OF THE BOUNDARY A VERY HOT AIRMASS
EXISTS...WITH 19Z TEMPERATURES OF 105 AT RSL...104 SLN...102 CNK.

UNSEASONABLY STRONG JET STREAM SHOWING UP ON PROFILER NETWORK...AND
PULLING SUBTROPICAL PLUME FURTHER INTO PLAINS.  PLATTEVILLE PROFILER
HAD A 95 KNOT JET MAX MOVE THROUGH AT 15Z...AND AT 18Z WAS STILL 80
KNOTS.  WATERVAPOR AND IR IMAGERY SHOWING HOW ACTIVE THIS JET
IS...TAPPING THE STRONG INSTABILITY IN PLACE.  12Z OAX SOUNDING
MODIFIED FOR MAX TEMPERATURE SHOWS A WEAK CAP WITH 4500 J/KG CAPE.
GENERAL THINKING IS THE JET AND THE SURFACE BOUNDARIES SHOULD BE
SUFFICIENT TO TRIGGER FURTHER DEVELOPMENT...THUS WILL CARRY CHANCE
POPS NORTH AND POSSIBLY CENTRAL.  SOUTHERN COUNTIES ARE MORE
DIFFICULT WITH A STRONGER CAP AND NO WELL DEFINED SURFACE BOUNDARY.
DESPITE ALL THE MODELS EXCEPT THE AVN DEVELOPING CONVECTION IN THE
SOUTHEAST...WILL GO DRY THERE TONIGHT.  SEE SWOMCD 1534 FOR
ADDITIONAL INFORMATION ON CONVECTIVE POTENTIAL.

COORDINATED WITH FSD AND LBF ON FLASH FLOOD WATCH TONIGHT FAR
NORTHERN ZONES.  THIS AREA HAS BEST CHANCE FOR BACKBUILDING
MCS...AND WITH FLASH FLOOD GUIDANCE VALUES LOW...WILL ISSUE WATCH
FOR TONIGHT.

BEYOND TONIGHT...UPPER RIDGE CONTINUES TO BUILD WITH 5920 M HEIGHT
LINE MOVING MORE NORTH WITH TIME.  WILL GO WITH TYPICAL SUMMER RIDGE
PATTERN AND LEAVE POPS OUT AND KEEP TEMPERATURES WARM.  MODELS
CONTINUE TO DEVELOP CONVECTION OFF/ON THROUGH THE WEEK DEEP INTO THE
RIDGE...BUT WILL DISCOUNT UNTIL MORE EVIDENCE COMES IN.

REGARDING THE WARM TEMPERATURES...SOUTHERN ZONES CERTAINLY HAVE A
BETTER CHANCE OF REACHING CRITERIA THAN NORTHERN ZONES.  PER
COORDINATION WITH TOPEKA...WILL KEEP ADVISORY GOING THROUGH
WEDNESDAY FOR SOUTHERN ZONES.  HOWEVER WILL NOT EXTEND THE ADVISORY
FOR CENTRAL/NORTHERN ZONES BASED ON CHANCES FOR CONVECTION...AND
LESS CONFIDENCE IN REACHING THE 105 DEGREES FOR 3 HOURS DAYTIME
CRITERIA AND THE 80 AT NIGHT OVERNIGHT CRITERIA.

.OMA...FLASH FLOOD WATCH TONIGHT FOR KNOX...CEDAR...ANTELOPE...
       PIERCE...WAYNE...MADISON...STANTON...CUMING COUNTIES.

       HEAT ADVISORY THROUGH WEDNESDAY NEZ050>053-065>068-
       078-088-093 AND IAZ069-079-080-090-091

NIETFELD

In the hours before

Local storm report, Jul 17, 11:10 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1110 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    NICKERSON                 NE   1 INCH HAIL
07/17/01   DODGE                          REPORTED BY STORM
                                          SPOTTER.

1020 PM    FREMONT                   NE   1.75 INCH HAIL
07/17/01   DODGE                          REPORTED BY HAM RADIO
                                          OPERATOR.

1022 PM    FREMONT ARPT              NE   61 MPH TSTM GUST
07/17/01   DODGE                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1024 PM    FREMONT                   NE   .75 INCH HAIL
07/17/01   DODGE                          REPORTED BY STORM
                                          SPOTTER.

1025 PM    FREMONT                   NE   1.75 INCH HAIL
07/17/01   DODGE                          REPORTED BY HAM RADIO
                                          OPERATOR.

1025 PM    FREMONT                   NE   .75 INCH HAIL
07/17/01   DODGE                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1035 PM    BLAIR                     NE   .75 INCH HAIL
07/17/01   WASHINGTON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 17, 11:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    4 W NICKERSON             NE   1.75 INCH HAIL
07/17/01   DODGE                          REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:36 PM CDTSevere Thunderstorm WarningOAXPottawattamie39 min
Jul 17, 11:15 PM CDTTornado WarningOAXPottawattamie30 min
Jul 17, 11:16 PM CDTSevere Thunderstorm WarningOAXMontgomery44 min
Jul 17, 11:44 PM CDTSevere Thunderstorm WarningOAXPottawattamie31 min
Jul 18, 12:00 AM CDTSevere Thunderstorm WarningOAXMills45 min
Jul 18, 12:13 AM CDTSevere Thunderstorm WarningOAXMontgomery47 min
Jul 18, 12:45 AM CDTSevere Thunderstorm WarningOAXPage30 min
Jul 18, 12:59 AM CDTTornado WarningOAXPage31 min
Jul 18, 1:02 AM CDTSevere Thunderstorm WarningOAXMontgomery18 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.